Minnesota, 2015

Extreme Cold in Minnesota, January 4 to 5, 2015

January 4 to 5, 2015 · NWS DLH · 8 events in 8 counties and zones

Temperatures plummeted to about 15 to 30 degrees below zero. The combination of 5 to 15 mph winds resulted in widespread wind chills of 35 to 50 degrees below zero.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Temperatures plummeted to about 15 to 30 degrees below zero. The combination of 5 to 15 mph winds resulted in widespread wind chills of 35 to 50 degrees below zero. The coldest wind chill readings were for areas of far northern Minnesota, mainly near and north of Highway 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 4, 3:22 PM CST, 38 minutes earlier.

Area forecast discussion, Jan 4, 3:22 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
322 PM CST SUN JAN 4 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 322 PM CST SUN JAN 4 2015

AT 315 PM...SURFACE HIGH PRESSURE WAS CENTERED OVER SOUTHERN TO
NORTHERN PLAINS AND INTO SOUTHWEST SASKATCHEWAN. AN UPPER LEVEL
TROUGH WAS MOVING THROUGH ONTARIO AND LAKE SUPERIOR REGION. THE
NORTHLAND HAD VERY COLD WNW FLOW. THERE WAS A VERY THIN LAYER OF
SCT/BKN CLOUD COVER OVER MUCH OF THE NORTHLAND...SO THIN THAT MOST
OF THE SUNSHINE WAS STILL GETTING THROUGH. TEMPERATURES RANGED
FROM ABOUT -5 DEGREES IN THE SOUTHERN FA...TO -10 TO -15 DEGREES
IN THE NORTHERN FA. THE WIND SPEEDS WERE ABOUT 5 TO 15 MPH. WIND
CHILLS RANGED FROM ABOUT 20 TO 25 BELOW ZERO OVER THE SOUTHERN
FA...TO 30 TO 35 BELOW ZERO OVER THE NORTHERN FA.

TONIGHT AND MONDAY MORNING...TEMPERATURES WILL PLUMMET TO WELL
BELOW ZERO. LOWS WILL BE ABOUT 20 TO 30 DEGREES BELOW ZERO OVER
MOST OF THE NORTHLAND. THE NORTHERN FA WILL BE THE COLDEST REGION.
THE COMBINATION OF THE 5 TO 15 WNW TO WESTERLY WINDS WILL RESULT
IN WIDESPREAD WIND CHILLS OF 35 TO 50 BELOW ZERO. THE COLDEST WIND
CHILLS SHOULD BE NEAR AND NORTH OF HIGHWAY 2 IN NE MINNESOTA.
CONDITIONS SHOULD GRADUALLY IMPROVE AFTER SUNRISE MONDAY
MORNING...BUT THE DANGEROUS WIND CHILLS WILL LIKELY AFFECT THE
TIMEFRAME THAT CHILDREN WILL BE GOING BACK TO SCHOOL. THERE WAS A
WIND CHILL ADVISORY OUT THROUGH THIS EVENING BEFORE BECOMING A
WARNING...BUT SIMPLIFIED HEADLINES BY REMOVING THE ADVISORY TO
FOCUS ON THE WARNING SINCE CONDITIONS WILL BEGIN DETERIORATING
SOON.

MONDAY AFTERNOON...A CLIPPER SYSTEM IS EXPECTED TO MOVE FROM THE
NORTHERN HIGH PLAINS INTO THE NORTHERN AND CENTRAL PLAINS. ANY
SNOW ASSOCIATED WITH THIS CLIPPER SHOULD REMAIN SOUTH OF THE FA
DURING THE DAYTIME...AND THERE COULD BE A LITTLE LIGHT SNOW OVER
THE SOUTHERN FA IN THE EVENING.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 322 PM CST SUN JAN 4 2015

THE COLD WILL BE THE MAIN ISSUE THROUGH THE EXTENDED PERIOD WITH
NO MAJOR STORM SYSTEMS EXPECTED TO IMPACT THE NORTHLAND.

THE SOUTHERN PORTION OF THE NORTHLAND WILL BE BRUSHED BY AN AREA
OF LOW PRESSURE TRACKING WELL TO THE SOUTH. WE HAVE SOME CHANCE
POPS OVER OUR FAR SOUTHERN ZONES MONDAY EVENING.

A SHORTWAVE RIDGE WILL MOVE THROUGH THE AREA MONDAY AHEAD OF A
TROUGH. THIS WILL PUSH THE COLDEST AIR SLIGHTLY NORTH
TEMPORARILY. HOWEVER...A REINFORCING SHOT OF VERY COLD AIR WILL
MOVE BACK IN LATE MONDAY NIGHT THROUGH TUESDAY. AS THIS
OCCURS...THERE COULD BE SOME LIGHT SNOW/FLURRIES AND CLOUDS THAT
OCCUR. CONFIDENCE IN THIS IS NOT VERY HIGH CONSIDERING IT IS ONLY
36-48 HOURS OUT. 850MB TEMPS WILL PLUMMET BACK TO -26C TO -31C BY
00Z WED. WE LOWERED TEMPS A BIT FOR TUESDAY NIGHT DESPITE THE
POSSIBILITY OF CLOUDS BEING AROUND...AND THEY MAY HAVE TO BE
LOWERED AGAIN...ESPECIALLY IF THE CLOUDS ARE NOT TOO WIDESPREAD.
WE HAVE LOWS FROM 25F TO 30F BELOW ALONG THE INTERNATIONAL BORDER
TO 17F TO 20F BELOW FAR SOUTH.

STRONG HIGH PRESSURE WILL MOVE SOUTHEAST FROM THE SOUTHERN
SASKATCHEWAN/ALBERTA AREA TUESDAY EVENING INTO THE CENTRAL
PLAINS BY WEDNESDAY EVENING...THEN IT WILL CONTINUE
EAST/SOUTHEAST. THE NORTHLAND WILL BE SANDWICHED BETWEEN THIS
STRONG HIGH AND LOW PRESSURE WELL OFF TO THE EAST. THE GRADIENT
WILL BE SUFFICIENT ENOUGH TO KEEP WINDS UP...EVEN AT
NIGHT...CREATING PERIODS WHERE WE WILL NEED WIND CHILL
WARNINGS/ADVISORIES THROUGH THE WEEK.

THE LOW LEVEL FLOW WILL BECOME NORTHERLY LATE TUESDAY...AND
ESPECIALLY TUESDAY NIGHT. THIS WILL CREATE A FAVORABLE SET UP
FOR LAKE EFFECT SNOW SHOWERS AS THE VERY COLD AIR IS IN PLACE.
WINDS WILL BACK THROUGH THE DAY WEDNESDAY WITH SNOW SHOWERS
BECOMING LESS NUMEROUS THROUGH THE DAY...BUT THEY WILL REMAIN
POSSIBLE ALONG THE BAYFIELD PENINSULA.

A SHORTWAVE WILL BRING A BETTER CHANCE FOR SNOW ACROSS THE
NORTHLAND THURSDAY BUT IT IS MOVING FAST AND WE DO NOT EXPECT
SIGNIFICANT SNOWFALL.

TEMPERATURES MODERATE SLIGHTLY LATE IN THE WEEK WITH HIGHS
THURSDAY AND SATURDAY EXPECTED TO BE 5 TO AROUND 10 ABOVE FOR MOST
AREAS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 132 PM CST SUN JAN 4 2015

STRATOCU HAVE BEEN EXPANDING AND COVERED PORTIONS OF FAR NORTHERN
AND WESTERN MINNESOTA AS OF EARLY AFTERNOON. BASES HAVE BEEN FROM
1500-2800FT. WE WILL HAVE A MENTION OF BROKEN CEILINGS AT
KINL/KHIB AND MAY NEED TO PUT IN SOME AT KDLH/KBRD. SOME OF THIS
CLOUD WILL LINGER INTO TONIGHT...ALTHOUGH WE WILL MAINLY HAVE THE
BROKEN CEILINGS THROUGH THE AFTERNOON.

MVFR/IFR CONDITIONS DUE TO LAKE PROCESSES WILL CONTINUE ALONG THE
SOUTH SHORE. LOW LEVEL WINDS WILL BACK AND THE LOWER CLOUDS/SNOW
SHOWERS SHOULD NOT REACH AS FAR INLAND AS WE PROGRESS THROUGH THE
LATE AFTERNOON/EVENING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH -21  -1 -10  -1 /   0   0  10  20
INL -30  -5 -17  -7 /   0   0   0  20
BRD -19   1  -9   0 /   0  10  30  10
HYR -20  -1  -9   3 /   0   0  30  10
ASX -15   1  -4   4 /  10  10  20  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL WARNING UNTIL NOON CST MONDAY FOR MNZ010>012-018>021-
     025-026-033>038.

WI...WIND CHILL WARNING UNTIL NOON CST MONDAY FOR WIZ001>004-006>009.

LS...SMALL CRAFT ADVISORY UNTIL 4 AM CST MONDAY FOR LSZ121-140>145-
     148.

     SMALL CRAFT ADVISORY UNTIL 4 PM CST MONDAY FOR LSZ146-147.

&&

SHORT TERM...GROCHOCINSKI
LONG TERM...MELDE
AVIATION...MELDE
Hazardous weather outlook, Jan 4, 3:34 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
334 PM CST SUN JAN 4 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
334 PM CST SUN JAN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUS WIND CHILLS OF 35 TO 50 DEGREES BELOW ZERO WILL DEVELOP
TONIGHT AND EARLY MONDAY MORNING. THE COLDEST CONDITIONS WILL BE
OVER PARTS OF NORTHEAST MINNESOTA...MAINLY NEAR AND NORTH OF
HIGHWAY 2. WIND CHILL WARNINGS ARE IN EFFECT FOR NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN THROUGH MONDAY MORNING. PLEASE
READ THE LATEST WINTER WEATHER MESSAGE FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILL WARNINGS ARE IN EFFECT FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN THROUGH MONDAY MORNING FOR THE WIDESPREAD
WIND CHILLS OF 35 TO 50 BELOW ZERO EXPECTED TO LINGER DURING THE
MORNING. CONDITIONS WILL GRADUALLY IMPROVE AFTER SUNRISE. PLEASE
READ THE LATEST WINTER WEATHER MESSAGE FOR MORE INFORMATION.

THE COLD WILL CONTINUE THROUGH MUCH OF THE WEEK...AND ADDITIONAL
WIND CHILL WARNINGS OR ADVISORIES WILL BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-051130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
334 PM CST SUN JAN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WEST TO NORTHWEST WINDS AND RESULTING WAVES OVER WESTERN
LAKE SUPERIOR WILL CONTINUE THROUGH TONIGHT. SMALL CRAFT
ADVISORIES ARE IN EFFECT FOR THE NORTH AND SOUTH SHORES THROUGH
LATE TONIGHT. PLEASE READ THE LATEST MARINE WEATHER MESSAGE FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED TO CONTINUE THROUGH
MUCH OF THE WEEK. A SMALL CRAFT ADVISORY WILL CONTINUE ALONG THE
BAYFIELD PENINSULA THROUGH LATE MONDAY AFTERNOON...AND ADDITIONAL
ADVISORIES MAY BE NEEDED ALONG THE REST OF THE NEARSHORE WATERS.
PLEASE READ THE LATEST MARINE WEATHER MESSAGE FOR MORE
INFORMATION.

A STRONG GRADIENT WILL REMAIN IN PLACE AT TIMES DURING THE REST OF
THE WEEK. WE WILL LIKELY NEED TO ISSUE SMALL CRAFT ADVISORIES AT OTHER
TIMES DURING THE WEEK AS WELL.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Jan 4, 10:06 AM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1006 AM CST SUN JAN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 AM     SNOW             POPLAR                  46.58N 91.79W
01/04/2015  E0.8 INCH        DOUGLAS            WI   PUBLIC

&&

MCLOVIN
Local storm report, Jan 4, 10:35 AM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1035 AM CST SUN JAN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     SNOW             GILE                    46.43N 90.23W
01/04/2015  M4.3 INCH        IRON               WI   TRAINED SPOTTER

&&

MCLOVIN
Local storm report, Jan 4, 10:46 AM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1046 AM CST SUN JAN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             WASHBURN                46.67N 90.89W
01/04/2015  E1.0 INCH        BAYFIELD           WI   PUBLIC

&&

MCLOVIN
Local storm report, Jan 4, 11:46 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1146 AM CST SUN JAN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             MADELINE ISLAND         46.81N 90.69W
01/04/2015  E1.2 INCH        ASHLAND            WI   PUBLIC

&&

MCLOVIN
Local storm report, Jan 4, 1:05 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
105 PM CST SUN JAN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     SNOW             2 NNW BAYFIELD          46.84N 90.84W
01/04/2015  E3.0 INCH        BAYFIELD           WI   TRAINED SPOTTER

&&

MCLOVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Northern Cook / Northern Lake

When
January 4, 4:00 PM CST to January 5, 10:00 AM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
ASOS
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Cook

When
January 4, 6:00 PM CST to January 5, 9:00 AM CST
Where
Southern Cook forecast zone
Reported by
ASOS
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Koochiching

When
January 4, 9:00 PM CST to January 5, 10:00 AM CST
Where
Koochiching forecast zone
Reported by
ASOS
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern St. Louis

When
January 4, 10:00 PM CST to January 5, 10:00 AM CST
Where
Northern St. Louis forecast zone
Reported by
ASOS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Central St. Louis

When
January 4, 10:00 PM CST to January 5, 9:00 AM CST
Where
Central St. Louis forecast zone
Reported by
ASOS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern St. Louis / Carlton

When
January 5, 12:00 AM CST to 9:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
ASOS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Itasca

When
January 5, 2:00 AM CST to 8:00 AM CST
Where
Northern Itasca forecast zone
Reported by
ASOS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Lake

When
January 5, 2:00 AM CST to 3:00 AM CST
Where
Southern Lake forecast zone
Reported by
ASOS
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546957, 546961, 546955, 546956, 546959, 546962, 546958, 546960.